Texas, 2022

Drought in Texas, March 1 to 31, 2022

March 1 to 31, 2022 · NWS LUB · 18 events in 18 counties and zones

The long term drought struck with a vengeance during the month of March with very little rainfall. This was reflected in the US drought monitor by the end of the month.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The long term drought struck with a vengeance during the month of March with very little rainfall. This was reflected in the US drought monitor by the end of the month. Exceptional drought (D4) had encompassed much of Childress and Cottle Counties. Extreme drought (D3) expanded over the remainder of the Rolling Plains and onto several counties on the South Plains and extreme southwestern Texas Panhandle. Severe (D2) drought conditions were observed over a smaller portion of the South Plains and extreme south-central Texas Panhandle.

The ongoing drought was strongly tied to a mature moderate strength La Ni a over the tropical eastern Pacific Ocean. Effects of the drought were obvious through the month of March. There were numerous strong to high wind events which created widespread blowing dust throughout the South Plains. Additionally, there were numerous small wildfire starts throughout the entire region. However, a strong initial attack from the Texas Forest Service were able to suppress many of these wildfires. Observed fuels continued to be extremely to critically dry with ERC values consistently greater than the 90th percentile. Soil moisture content continued to decline with very few fields having subsoil moisture. Most of the region saw between zero and ten percent of normal precipitation in March. The extreme southern Texas Panhandle saw a rain event which brought much needed rainfall but not enough rain to improve drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 28, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1036 PM CST Mon Feb 28 2022

.AVIATION...
Continued VFR with high clouds and light surface pressure gradient
through the period. RMcQueen

&&

.PREV DISCUSSION... /issued 524 PM CST Mon Feb 28 2022/

AVIATION...
Modest upper level westerly flow along with a weak surface trough
expected over the next 24 hours. Considerable high level moisture
plume overhead the next 18 hours before high clouds thin Tuesday
afternoon. RMcQueen

PREV DISCUSSION... /issued 327 PM CST Mon Feb 28 2022/

SHORT TERM...
Upper-level ridging will remain in place across the western CONUS
and slowly migrate towards the forecast area tomorrow. Under this
ridge, a weak shortwave will continue to direct a pacific moisture
plume over the forecast area keeping high cloudiness in place
through the morning on Tuesday. With the warmer afternoon high
temperatures today and the continued blanket of cloud cover,
overnight temperatures will be a bit warmer than last night with
values ending up right around average for this time of year. With
light southwesterly winds continuing tomorrow and increasing
thicknesses, temperatures will be about 5 degrees warmer than this
afternoon with all locations peaking in the 70s. As mentioned above,
upper level cloud cover should begin to move southeast of the
forecast area in the afternoon leading to mostly sunny conditions
for the late afternoon. /WCI

LONG TERM...
The region will continue to slowly warm through the week as upper
heights build over the area. An upper-level trough will move on
the west coast on Thursday. As this trough approaches, surface
winds will become strongly downslope. This will result in
temperatures increasing into the upper 70s and low 80s for Friday
afternoon. Additionally, strong downslope winds along with
abnormally warm temperatures will result in dry surface conditions
and critical fire weather concerns for the day. Multiple
shortwave troughs will pivot around the main trough, bringing
breezy winds to the area through the weekend. As the upper trough
approaches, upper heights will decrease, resulting in cooler
temperatures late this weekend. A cold front will move through
the region late this weekend, and the NBM currently wants to
bring wintry precipitation to areas off the Caprock. However, the
timing with the cold front and the availability of moisture will
determine if we get winter weather or any precipitation at all.
Thus, confidence is low that precipitation will occur. Lows will
fall into the 20s and 30s behind the front, with daytime
temperatures in the 50s for the beginning of next week.
GKendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Feb 28, 2:33 AM CST, 21 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
233 AM CST Mon Feb 28 2022

TXZ021>044-010845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
233 AM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated to critical fire weather conditions may return to the
region on Friday and Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Parmer

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Hall

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Childress

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Bailey

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Floyd

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Cottle

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Lubbock

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Crosby

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, King

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Terry

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Lynn

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Garza

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Kent

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Stonewall

When
March 1, 12:00 AM CST to March 31, 10:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005926, 1005927, 1005928, 1005929, 1005930, 1005931, 1005932, 1005933, 1005934, 1005935, 1005936, 1005937, 1005938, 1005939, 1005940, 1005941, 1005942, 1005943.